Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 84, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 13, 2003, 3:38 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 13, 2003, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 138 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 131938
FFWJKL
KYC199-132230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PULASKI COUNTY
* UNTIL 630 PM EDT
* AT 327 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN 4 MILES SOUTHWEST OF FAUBUSH...OR ABOUT 13 MILES NORTH OF
MONTICELLO...MOVING NORTHEAST AT 30 MPH.
* AT 330 PM EDT...DOPPLER RADAR INDICATED THAT RAIN IN EXCESS OF ONE
AND A HALF INCHES HAS ALREADY FALLEN IN SOUTHWEST PULASKI COUNTY.
SEVERAL STRONG THUNDERSTORMS CONTAINING RAINFALL RATES IN EXCESS OF
ONE AND A HALF INCHES PER HOUR WILL MOVE NORTHEAST OVER THIS SAME
AREA THROUGH 430 PM EDT.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3699 8485 3705 8493 3711 8493 3738 8456
3716 8430 3696 8477
$$
GEOGERIAN1 follow-up statement
000 WGUS73 KJKL 132118 FFSJKL KYC199-132145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 518 PM EDT SUN JUL 13 2003 ...THE FLASH FLOOD WARNING FOR PULASKI COUNTY HAS BEEN CANCELLED... HEAVY RAIN HAS EXITED THE AREA AND THE NATIONAL WEATHER SERVICE HAS NOT RECEIVED ANY REPORTS OF FLOODING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:35 AM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 10:35 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT SUN JUL 13 2003 MAIN SFC FEATURE TO CONTEND WITH TODAY IS INVERTED TROUGH STRETCHED ACROSS THE MIDDLE OF THE CWA THIS MORNING. THIS HAS BEEN VERY SLOWLY SAGGING SOUTH OVER THE PAST FEW HOURS ACCORDING TO MSAS. WITH THIS FEATURE...COMBINED WITH EMBEDDED S/W CURRENTLY NOSING INTO S. IL AND IN...WILL BREAK OFF A SOUTHERN ZONE GROUP WITH 30 POPS AS AFOREMENTIONED INVERTED TROUGH SAGS SOUTH THROUGH TIME. WIND PROFILE NOT AS STRONG AS YESTERDAY...ESPECIALLY BELOW 500 MB...HOWEVER ENVIRONMENT...ESPECIALLY SOUTH...STILL SUPPORTIVE OF SOME GUSTY WINDS AND SMALL HAIL. WILL HIGHLIGHT THIS IN THE HWO. ALL OTHER ELEMENTS OF THE FORECAST LOOK ON TARGET. .JKL...NONE. GEOGERIAN --------------------------------------------------------------------- 515 AM EDT SUN JUL 13 2003 TSRA ACTIVITY HAS DIED DOWN FINALLY WITH AREAS OF FOG FORMING AROUND THE CWA. NOT MUCH OF THE FRONT LEFT WHICH SAGGED SOUTH. ENOUGH LOW LEVEL MOISTURE CENTRAL AND SOUTHERN CWA TO THROW IN A 20 POP FOR AFTERNOON AND EVENING ISOLATED SHALLOW CONVECTION AS WE WILL BE CLOSE TO THE UPPER TROUGH AXIS. SOME RIDGING IS TAKING PLACE TO THE WEST...BUT LOOKS AS IF WE WILL REMAIN JUST CLOSE ENOUGH TO THE TROUGH AXIS TO NOT BE COMPLETELY OUT OF THE REALM FOR CHANCE OF PRECIP FOR THE NEXT COUPLE OF AFTERNOONS/EVENINGS. THE CAP GETS WEAKER TOWARD THIS LATE AFTERNOON AND A VORT LOOKS TO SWING AROUND THE BASE OF THE THE MID/UPPER LEVEL TROUGH ORIENTED NEAR OUR AREA...ALTHOUGH THERE WILL BE SOME WEAK SUBSIDENCE GOING ON AND SURFACE HIGH PRESSURE WILL WORK AGAINST RAIN PRODUCTION...SO WILL NOT GO ABOVE 20 POPS AND KEEP NORTH DRY. PRETTY MUCH THE SAME FOR TOMORROW AS WE WILL REMAIN NEAR THE UPPER TROUGH AXIS ANOTHER POSSIBLE VORT COMING DOWN THE PIKE. A BIT BETTER LIFT...BUT LOW LEVEL MOISTURE NOT AS GOOD. A FRONT LOOKS LIKE IT COULD APPROACH ON TUESDAY SO WILL HAVE ANOTHER 20 POP WITH SOME DECENT LIFT IN THE AFTERNOON FROM DESTABILIZATION AND THE FRONT APPROACHING. KEPT POPS SMALL. KEPT IN SMALL POPS WED NIGHT AS FRONT NEARS. TEMPS IN MODELS LOOK PRETTY REASONABLE...SO DID NOT STRAY FAR FROM MINOR TWEAKS. HEINLEIN -------------------------------------------------------------------- 1220 AM EDT SUN JUL 13 2003 SECOND UPDATE TONIGHT. FIRST WAS TO REMOVE WATCH AND EITHER REMOVE OR LOWER CHANCES OF PRECIP. SINCE THEN ANOTHER SMALL E-W ORIENTED LINE OF SHOWERS AND STORMS HAVE DEVELOPED. DEBATING ON WHETHER OR NOT TO INCLUDE POPS IN THIS SECOND UPDATE. 03Z SFC ANALYSIS SHOWS WIND SHIFT LINE FROM NE KY FAINTLY BACK INTO WESTERN PARTS OF KY. LOOKING AT WV...CAN STILL SEE A BIT OF A S/W AXIS MOVING THROUGH. THESE TSRA WILL NOT BE AROUND FOR MUCH LONGER TONIGHT...BUT WE WILL KEEP A 20 POP IN OUR SOUTHERN MOST TIER OF COUNTIES. UPDATE OUT SOON. OUDEMAN -------------------------------------------------------------------- 515 PM EDT SAT JUL 12 2003 ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS. ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED. THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND. MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY AFTERNOON AND A QUIET SATURDAY. NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS. THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS. PRELIMINARY CCF NUMBERS: LOZ 061/080 061/085 064 422 JKL 062/079 062/082 065 412 GREIF
Hazardous weather outlook, Jul 13, 11:40 AM EDT, 3 hours 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1140 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE THREAT OF THUNDERSTORMS EXISTS TODAY FOR AREAS SOUTH OF INTERSTATE 64. SOME OF THESE STORMS...MAINLY ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 64 DURING MAINLY THE AFTERNOON AND EVENING. ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING. ON WEDNESDAY AND THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS. NONE OF THESE STORMS IS EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED. HEINLEIN/GEOGERIAN
In the hours before
Local storm report, Jul 13, 2:23 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
223 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM 1 N WHITLEY CITY KY 1.00 INCH HAIL
07/13/03 MCCREARY HAIL REPORTED NEAR THE
RANGER STATION ON WINDING
RIDGE ROAD OFF HWY 1651.
REPORTED BY PUBLIC.
BTLocal storm report, Jul 13, 2:27 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM 4 NORTH WHITLEY CITY KY .75 INCH HAIL
07/13/03 MCCREARY PENNY SIZED HAIL. REPORT
BY TRAINED SPOTTER.
BTLocal storm report, Jul 13, 3:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
303 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM NANCY KY 1.00 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0250 PM TATEVILLE KY .75 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0252 PM 5 SW COBRIN KY 1.00 INCH HAIL
07/13/03 WHITLEY LITTLE SPRUCE
CREEKREPORTED BY LAW
ENFORCEMENT
0254 PM 7 SW COBRIN KY 1.25 INCH HAIL
07/13/03 WHITLEY INTERSECTION OF HWY 1193
AND 25WREPORTED BY LAW
ENFORCEMENT
BTLocal storm report, Jul 13, 3:03 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
303 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM NANCY KY 1.00 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0250 PM TATEVILLE KY .75 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0252 PM 5 SW COBRIN KY 1.00 INCH HAIL
07/13/03 WHITLEY LITTLE SPRUCE
CREEK REPORTED BY LAW
ENFORCEMENT
0254 PM 7 SW COBRIN KY 1.25 INCH HAIL
07/13/03 WHITLEY INTERSECTION OF HWY 1193
AND 25W REPORTED BY LAW
ENFORCEMENT
BTLocal storm report, Jul 13, 3:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
323 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM COUNTY WIDE KY WIND DAMAGE
07/13/03 WHITLEY NUMEROUS REPORTS OF TREES
DOWN. MANY POWER LINES
DOWN. TREE FELL ON OCCUPIED
CAR. NO INJURIES. MOST WIND
DAMAGE IN WEST, NORTH, AND
CENTRAL PORTION OF COUNTY.
REPORTED 911 DISPATCH.
0300 PM COUNTY WIDE KY 1.25 INCH HAIL
07/13/03 WHITLEY NUMEROUS HAIL REPORTS WITH
SIZE RANGING FROM NICKEL TO
HALF DOLLAR. MOST HAIL REPORTS
IN WEST AND CENTRAL PORTION OF
COUNTY. REPORTED BY 911
DISPATCH.
BTLocal storm report, Jul 13, 3:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
335 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM 1 E HIGHTOP KY .88 INCH HAIL
07/13/03 LAUREL LOCUST GROVE AREA OFF HWY
192. REPORTED BY LAUREL
COUNTY 911 CENTER.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:52 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 38 min |
| Jul 13, 1:26 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 79 min |
| Jul 13, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 44 min |
| Jul 13, 2:36 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 54 min |
| Jul 13, 3:11 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 49 min |
| Jul 13, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jul 13, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 48 min |
| Jul 13, 4:15 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 45 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.